Eye Care Community
Lotemax-Induced Cataract in 45 y/o male?
About This Community:

This patient support community is for discussions relating to eye care, cataracts, glaucoma, retinal detachment, eye infections, misaligned eyes, intra-ocular implants, refractive surgery (LASIK and CK), glasses, contact lenses, amblyopia, eye injuries, dry eyes, ocular allergy, eye pain and discomfort, pediatric eye disorders, eyelid and tearduct surgery, poor eyesight, and eye surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Lotemax-Induced Cataract in 45 y/o male?

I went to the new "neighborhood" optometrist for a routine eye exam.  He said my eyes were "completely and perfectly healthy".  I complained of my contacts being blurry.  He felt that it was because I had astigmatism and prescribed Toric contacts.  He mentioned that I had a lot of protein build up on my contacts and did a stain and he said I had dry eye.  He prescribed Lotemax .05 as a first step therapy.  Being fearful of steriods, he said that this is a mild steriod and hasn't had anyone have any problems with it.  He said it's completely safe.  Well, one month later, he informs me that I have cataracts (posterior subcapsular cataracts) and that they are a .5 on a scale of 1-4.  I asked him if Lotemax caused this and he said "no".  It couldn't happen in a month (at a dose of 2x per day) and at this low of a dose.  He then began to suggest that a lot of things can cause PSC - but I don't have any of those risk factors.  Am I an example of steroid-induced cataract?  Can this cataract be improved or relinquished?  There's some internet "buzz" about a OptiMed, or a NAC eyedrop (Ethos Bright Eyes).  Do I start juicing carrots, taking lutein or is this progressive and nothing can be done to prevent development and progression?  My pressure was 25 today.  He did check my pressure (but not check the eye) last week (3 weeks in) and it was 19.  I read that Lotemax should only be a 10 day course from Baush and Lomb.  Why would he schedule me for a month?  I'm just trying to figure out how I went from perfect eye health to cataracts in 1 month.  Should this have been a first line therapy?  I do have Graves (very mild) eye disease and pressures always around 18.  I'm only 45 and I'm scared that I damaged my eye lenses with a steroid.  I want to do what is best for my eyes and he wants me to taper to 1 drop a day for 5 days.  I feel like throwing it in the trash.  He said that it could've been there for awhile, that he sees 30 year olds with cataracts.  I reminded him of his glowing report (and all my previous optometrist and opthalomology exams and never being told I had cataract.  He said he doesn't 'chart' cataracts unless they're symptomatic - that doesn't make sense to me - wouldn't he chart everything as a doctor especially cataracts?  I felt he got nervous at my questions but I wasn't trying to blame him - I just want to get truthful answers.  So, I saw on this forum that you have a lot of experience so I hope you can help me sort through the confusion.  Thank you.
Related Discussions
4 Comments Post a Comment
Blank
711220_tn?1251894727
I doubt that Lotemax twice a day caused a PSC cataract in one month.  They were probably missed at previous exam.  They can be difficult to detect in the early stages without a dilated slit lamp exam.

Dr. O.
Blank
Avatar_n_tn
I understand.  I do, but, I have had slit lamps done yearly due to Graves, and no mention of cataracts.  Even 1 month ago, no cataract.  1 month on Lotemax, cataract.  Should I taper or just stop if I was taking one drop two times per day.  
Blank
Avatar_f_tn
Just had an eye exam last week and found out I have cataracts in both eyes. My Dr. said to stop the Lotemax immediately.  She had given me the Rx quite some time ago and I was only using 1 drop  per day and much of the time I would forget..... Early this year I did use the drops on a regular basis along with Restasis.  Previous exams were clear, so it seems this may have come on within a year.  I am only 47 years old. She says she had been told that this medication with a its low dose does not contribute to cataracts, however, she is not so sure now.  What I am reading on potential side effects is suggesting that Lotemax may cause cataracts.  I would suggest you stop using the drops now.
Blank
1932338_tn?1349223998
I'm no Dr., but ALWAYS taper off usage of steroids...from what I've read and heard.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Eye Care Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Eye Care Answerers
Avatar_m_tn
Blank
KayakerNC
NC
Avatar_f_tn
Blank
flossy93
CA
344352_tn?1404490466
Blank
cristina1676
Lyndhurst, NJ
Avatar_m_tn
Blank
PedroPrado
McAllen, TX
Avatar_n_tn
Blank
laura5121
Avatar_m_tn
Blank
Craig10x
New York, NY